health

From hair shedding to smaller boobs: 7 things that can happen to your body when you come off birth control.

Coming off the pill is a topic *literally* no one discusses. Like, it's crickets out there. And for what's considered the most popular form of birth control in Australia, that's pretty weird.

Many of us have been taking the pill (or some other form of birth control) since our teens, and while we may have been aware of all the 'good stuff' it can do for your skin and period pain, we not only know very little about the side effects that happen when you're on the pill, but we also don't know a lot about those that can happen when you come off it.

Besides the obvious fact that we won't have to remember to take a tiny tablet every day, very little emphasis is placed on what to expect after you stop birth control.

Watch: Want to know how to compare different hormonal contraception? Post continues below.


Video via Mamamia

And we're not talking about a couple of bad breakouts and whacky periods, you delightful dame. We asked the Mamamia community to share their experiences - and it turns out there's A LOT of other weird body changes that happen.

People talked about experiencing hair loss and shedding, boobs shrinking, body acne, appetite and hunger changes - just to name a few!

Surely that's worth some airtime, no?

Listen: Here's what no one tells you about the pill and men. Post continues below.

So, in order to help us understand exactly what side effects we might experience after coming off birth control, we spoke to obstetrician and gynaecologist A/Professor Gino Pecoraro, and general practitioner Dr Stephen Massey from Bondi Doctors.

1. You can experience hair loss.

When asking women about their experiences when coming off birth control, we found so many people not only talked about unwanted hair growth but also a more alarming side effect: hair loss.

ADVERTISEMENT

"I experienced MASSIVE hair loss. Like, I thought I was sick because I'd wash my hair and so much would come out." - Lily.

"The slow-onset baldness is very confusing." - Belinda.

So, what's the go with that? Does going off the pill cause hair shedding?

"Both starting and stopping the pill can trigger hair loss, a condition known as telogen effluvium. This is a rare side effect caused by fluctuating hormone levels and is transient. I would not recommend taking the pill to boost hair growth," said Dr Massey.

Wait, what?

"In genetically predisposed women, normally occurring androgens produced in the ovary can predispose to male pattern baldness. Once the protective effect of these anti-androgenic compounds is removed, the normal hormonal environment returns and susceptible women may notice a worsening of acne, facial hair and even hair loss," said Professor Pecoraro.

Just to break that down a bit, basically women who are susceptible to hormonal-related hair loss (or those who are hypersensitive to hormonal changes in their bodies), can experience hair loss several weeks or months after coming off birth control.

This side effect should pass, but it's kind of up to your body to balance itself out. Try keeping your stress levels low and avoid heat styling your hair as much as possible.

2. Acne will make a comeback.

Anyone else experienced the wrath of unforgiving cystic acne when they're come off the pill? Don't worry, you're not alone.

"After coming off the pill I experienced adult acne on my jaw, on my back and my arms... like WHYYY." - Lily.

"I’m definitely getting more pimples. And they’re the deep blind kind. Face and body." - Gia.

We knew breakouts on your face were common after the pill, but body acne? C'mon!

"One of the causes of acne is an excess or imbalance of testosterone," said Dr Massey. "The pill helps to regulate this balance, so stopping the pill may result in a recurrence of previously suppressed cystic acne."

3. Your period cycle could get heavier and more painful.

Prepare for things to get a little uncomfortable. Like, crime-scene level uncomfortable. 

"I never had painful periods as a teenager when I went on the pill, came off it, had nauseatingly bad, horrible kill-me-now periods, and the pill was likely masking that. Yay."  - Emma.

One of the biggest perks of being on the pill is undoubtedly the fact that you can be in control of when you have your period. But after coming off the pill, it's likely that your period will be heavier and a bit out of sync while your hormones try to set themselves right again. 

ADVERTISEMENT

"The pill makes a woman’s period generally lighter and less painful so the removal of this effect on cessation of the pill can also herald a return to periods that may be more heavy and painful, if that’s what they were like before she went on the pill," Professor Pecoraro said.

Hooray!

So, yeah. If you're one of the lucky folk who has always had super irregular periods before going on contraception, things might get a little whacky. We're talking heavier, crampier, nothing-can-hold-it-back kinda periods. 

And even if you're one of those little lambs whose cycle worked like clockwork pre-birth control, it might still take a few months for it to straighten out after you stop - so keep this in mind. 

4. Sugar cravings can fluctuate.

Another common side effect most women noticed was their change in appetite after coming off the pill - especially when it came to sugar cravings.

Some of our Mamamia team mates said:

"When I went off the pill a few years ago I lost my sweet tooth. As in I wouldn't be able to pass the lolly aisle without buying something and opening it in the car as soon as I got out of the supermarket. Then suddenly, I just didn't feel that pull." - Emma.

"My sugar cravings disappeared." - Jessie.

So, is this actually a thing? Can your sugar cravings change after going off the pill?

According to Professor Pecoraro, it should technically be the other way around. 

"One of the most common reasons apart from contraception that the oral contraceptive is prescribed is for women with PCOS," explains Professor Pecoraro. "Associated with this condition is insulin resistance where women need higher levels of insulin to maintain their normal sugar levels."

Go on... 

"Insulin resistance is associated with the difficulty in losing weight and sometimes quite marked carbohydrate cravings. Balancing a woman’s hormones by going on the combined pill may well improve this, giving an advantage to them while they are on the pill, but reverting to normal once they stop."

So, yes your sugar cravings can change, but science pretty much says it's the other way around - if you have PCOS you'll likely experience fewer sugar cravings while you're ON the pill. 

ADVERTISEMENT

"Weight gain is a symptom that is universally asked about by women before commencing the oral contraceptive. While research suggests that the oral contraceptive shouldn’t cause an increase in weight, many women reported feeling they put on weight when they are on the pill and cite this is the reason for wanting to come off it."

Interesting! We knew we weren't crazy.

5. You might feel a little frisky... *wink*.

One of the most common side effects women notice when going on the pill is a loss in libido (oh the irony), with studies finding sexual desire, arousal and pleasure are significantly lowered in women using the contraceptive pill. 

That's because natural hormones like testosterone, estrogen, and progesterone are all suppressed (the hormones that make you want to have sex) when you're on birth control.

While this definitely doesn't affect everyone, some people might notice an increased sex drive after coming off birth control - usually within the first month of stopping it.

Woohoo!

6. Your boobs might change in size. 

"My boobs shrunk, literally three cups sizes (E to C)." - Lily

If your boobs grew on birth control (thanks to the progesterone and estrogen), you might find they shrink back to their original size once you come off the pill. Weird, right?

And it doesn't just come down to hormones - it can also be the result of fluid retention (some pills can cause your body to hold on to extra fluid). 

"The progesterone in the pill can cause some temporary breast swelling and tenderness on initiation so this could be a plausible explanation for people reporting a breast reduction," said Dr Massey.

7. The bloating is real.

As if all of this wasn't enough, another common side effect you may find when coming off birth control is bloating.

"Some of the newer pills have progestogens that have a mild diuretic effect and this can specifically help with women who feel they retain fluid or become bloated prior to the period," explains Professor Pecoraro. 

"Stopping the pill will remove this benefit and women may experience fluid retention once again."

Feature image: Getty

Have you recently gone off the pill? What's your experience? Share with us in the comment section below.